Dense Fog, Albemarle
- When
- March 22, 1:02 AM EST to 9:51 AM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile.
High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 21, 8:13 PM EST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 913 PM EDT WED MAR 21 2012 .SYNOPSIS... HIGH PRESSURE WILL REMAIN CENTERED OFF THE MID-ATLANTIC COAST THROUGH THE END OF THE WEEK...KEEPING UNSEASONABLY WARM CONDITIONS ACROSS THE AREA. A STORM SYSTEM IS EXPECTED TO APPROACH THE AREA FROM THE WEST THIS WEEKEND...BRINGING UNSETTLED CONDITIONS SATURDAY AND SUNDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... M/ULVL LOPRES HAS DRIFTED SWD INTO SE VA...AS EVIDENT ON WV LOOP. CNVCTN FLARED UP THIS AFTN/ERY EVE NEAR CNTR OF LOPRES...ACRS AREA AIDED BY DIURNAL INSTABILITY. ACTIVITY HAS RMND S OF CWA DUE TO PERSISTENT STRATUS THAT KEPT MAXIMA IN U60S/L70S MOST LOCATIONS TDA...AS OPPOSED TO U70S/80F ACRS SRN VA WHERE MORE SUNSHINE WAS REALIZED. WITH VERTICAL WIND PROFILES IN VICINITY OF LOPRES VERY WEAK...TSTMS HAVE MEANDERED FROM KRIC SWD...BUT HAVE PROPAGATED NWD THIS EVE DUE TO WHAT APPEARS TO BE NWD MOVING OUTFLOW BNDRY. ACTIVITY HAS HAD DECRG INTENSITY TREND SINCE 0Z...AND XPCT MOST CNVCTN TO DISSIPATE BY MIDNIGHT WITH LOSS OF DAYTIME HEATING/THERMAL GRADIENT. LOW POPS HELD ON ACRS SRN ZONES OVNGT...CLOSEST TO LOPRES. WITH NEARLY CALM WINDS AND BNDRY LYR NEAR SATURATION...ONLY MODEST RADIATIONAL COOLG WILL BE SUFFICIENT FOR LOW STRATUS/FOG DVLPMNT. XPCT THIS BY MIDNGT...CONTG INTO MID-MRNG. DNS FG IS PSBL...AT LEAST IN PATCHES...AND WILL INTRODUCE RISK OF THIS FOR ERN HWO SEGMENT. ABNORMALLY WARM STRETCH OF MINIMA WILL CONT. TUE...DAILY RECORDS FOR HIGH MINIMUM TEMPERATURES WERE SET AT ALL THREE CLIMATE SITES...AND SAME TREND APPEARS ON TRACK FOR WED. CURRENT LOW TEMPS FOR WED...MAR 21...ARE 54 AT KIAD...59 AT KDCA...AND 58 AT KBWI. RECORDS FOR TDA ARE 46 IN 1976...57 IN 1921...AND 58 IN 1948...FOR THE RESPECTIVE AIRPORTS. ERY MRNG MINIMA SHUD REACH M50S MOST ZONES...WHICH WOULD AGAIN THREATEN DAILY RECORD HIGH VALUES AT DULLES. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... WE EXPECT THURSDAY TO ONCE AGAIN START OFF CLOUDY WITH FOG ACROSS MUCH OF THE AREA. GUIDANCE SHOWS THE MOISTURE LAYER NOT BEING AS THICK AS IT WAS WEDNESDAY, SO SKIES SHOULD HAVE A BETTER CHANCE OF BREAKING OUT BY THURSDAY AFTERNOON UNLIKE WEDNESDAY. THE MID-LEVEL LOW WILL CONTINUE TO DRIFT TO THE SOUTH AND EAST AWAY FROM THE AREA DURING THE DAY, HOWEVER, A PIECE OF VORTICITY MAY DRIFT ACROSS THE AREA FROM THE NORTH DURING THE DAY ON THE EASTERN SIDE OF THE MID-LEVEL RIDGE TO OUR WEST. SO IF WE ARE ABLE TO BREAK OUT ENOUGH DURING THE AFTERNOON, WE MAY HAVE SOME ISOLATED SHOWER/THUNDERSTORM ACTIVITY DURING THE AFTERNOON, MAINLY ACROSS THE SOUTHERN TIER OF THE CWA. WINDS MAY BECOME MORE SOUTH-SOUTHWEST DURING THE DAY, SO THIS MAY HELP THE AREA WARM A BIT MORE THURSDAY, GENERALLY REACHING THE MID/UPPER 70S, EXCEPT THE HIGHER ELEVATIONS AND RIGHT ALONG THE CHESAPEAKE. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... THE CLOSED UPPER LOW NOW OVER NRN TX IS FCST TO MOVE SLOWLY NEWD TO VCNTY IL/IN BY SAT MORNING...THEN TURNS SEWD THROUGH THE SRN MID-ATL REGION ON SUNDAY TO JUST E OF CAPE HAT BY MONDAY MORNING. THE OPERATIONAL GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT ON THIS TRACK AND TIMING. BOTH MODELS HAVE A SHRTWV TROF DIGGING SEWD THROUGH THE NERN US ON MONDAY BUT THE ECMWF BRINGS IT MUCH DEEPER INTO THE MID ATLANTIC. THEREAFTER AN UPPER RIDGE BUILDS BACK OVER THE ERN US. THE CURRENT UPPER RIDGE AXIS WILL REMAIN IN PLACE OVER THE MID- ATLANTIC THROUGH FRIDAY. THIS RIDGE IS ASSOCD WITH AN UNSEASONABLY WARM AIR MASS WITH FCST MAX TEMPS 15 TO 20 DEG F ABOVE NORMAL. IT SHOULD REMAIN DRY ALTHO WE HAVE INCLUDED A SLGT CHC FOR SHRA OVER THE FAR SWRN PART OF THE FCST AREA. AS THE UPPER LOW MOVES CLOSER AND THE RIDGE BREAKS DOWN ON SAT/SUN. SCT SHRA AND TSRA SHOULD SPREAD OVER THE AREA. WE HAVE INCLUDED LIKELY POPS FOR SAT THRU SAT NIGHT WITH CHC POPS FOR A PERIOD ON EITHER SIDE. WITH INCREASING CLOUDS AND PRECIP...TEMPS WILL BE COOLER ON SAT...COOLER YET AGAIN ON SUNDAY...BUT STILL SMWHT ABOVE NORMAL. BY MONDAY MORNING THE PRECIP SHOULD HAVE ENDED AS LOW PRESSURE MOVES EAST AND FURTHER OFF SHORE. HIGH PRESSURE WILL DOMINATE AND SHOULD BRING FAIR WX FOR THE FIRST PART OF NEXT WEEK. IF THE ECMWF IS RIGHT TEMPS BY TUES COULD BE CONSIDERABLY COLDER THAN FCST BUT THAT IS TOO FAR AHEAD TO BE VERY SURE. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... SHOWER AND THUNDERSTORM ACTIVITY IS WRAPPING AROUND UPPER LOW WHICH IS KEEPING ACTIVITY TO OUR SOUTH THIS EVENING. VFR CONDITIONS ONLY EXPECTED FOR THE NEXT FEW HOURS BEFORE MOISTURE ADVECTS IN FROM THE EAST AGAIN THIS EVENING. BWI-MTN-CHO-DCA-IAD WILL BE DROPPING RESPECTIVELY AND CONTINUE TO GO DOWN TO IFR LATE TONIGHT. CEILINGS AT MRB WILL STAY OVC THIS EVENING AND DROP AFTER MIDNIGHT TO IFR. CONIDTIONS ARE NOT EXPECTED TO IMPROVE UNTIL AFTER SUNRISE AND BE SLOW AT IT. LIGHT MIXING MAY KEEP CEILINGS AND VSBYS BELOW 3 KFT AND 5SM UNTIL NOON. LOW CONFIDENCE OF CEILINGS BREAKING THURSDAY AFTERNOON. MID LEVEL MOSITURE EXISTS IN SOME GUIDANCE AT 6KFT AND BKN-OVC IS POSSIBLE IN THE LATE AFERNOON. AS UPPER LOW MOVES SOUTH THURSDAY EVENING...CLOUDS SHOULD FOLLOW GIVING A BRIEF PERIOD FEW-SCT. PREV DISCUSSION FOLLOWS... GUIDANCE SUGGESTS THE MARINE LAYER INTRUDING AGAIN FOR A CHANCE OF IFR/LIFR AGAIN LATE THURSDAY NIGHT/FRIDAY MORNING. LOW PRESSURE WILL BRING A CHANCE OF SHOWERS/POSSIBLE THUNDERSTORMS OVER THE WEEKEND. && .MARINE... LGT SE WINDS OVNGT...WITH FOG DVLPG. SOME FG CUD BE DENSE AFTR MIDNIGHT AND PERSIST THRU MID-MRNG THU. PREV DISCUSSION FOLLOWS... HIGH PRESSURE WILL REMAIN OFF THE EASTERN SEABOARD THROUGH THE END OF THE WEEK. EXPECT LATE NIGHT/EARLY MORNING VIS RESTRICTIONS OF 1NM OR LESS IN FOG. LOW PRESSURE AFFECTS THE AREA THIS WEEKEND WITH SHOWERS AND THUNDERSTORMS POSSIBLE. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...KONARIK/ROBERTSON NEAR TERM...KONARIK SHORT TERM...ROBERTSON LONG TERM...AMC AVIATION...HAS/AMC MARINE...KONARIK/AMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 914 PM EDT WED MAR 21 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 221330- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 914 PM EDT WED MAR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT PATCHY DENSE FOG MAY DEVELOP OVERNIGHT ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-221330- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 914 PM EDT WED MAR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KONARIK
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 PM EDT WED MAR 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL SWIFT RUN 38.37N 78.58W
03/20/2012 E1.00 INCH ROCKINGHAM VA PUBLIC
NICKEL-SIZED HAIL WITH A FEW STONES AS LARGE AS
QUARTERS.
&&
CORRECTED REMARKS
EVENT NUMBER LWX1200046
GMSThe national radar mosaic for the moment the first event began.
18 dense fog. Local standard time, as filed.
Visibility was reported to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was reported to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
Visibility was estimated to be around one quarter mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369557, 369558, 369559, 369560, 369561, 369565, 369571, 369573, 369572, 369556, 369575, 369567, 369554, 369555, 369566, 369563, 369569, 369570.